Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jun 15, 2021, 5:22 PM EDT for Hyde County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2021, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 15, 2021, 6:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
County Hyde County, NC
The radar
The Morehead City radar (KMHX), 98 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1287 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
405 WWUS82 KMHX 152122 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 522 PM EDT Tue Jun 15 2021 NCZ081-152200- Mainland Hyde- 522 PM EDT Tue Jun 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HYDE COUNTY... At 522 PM EDT, a strong thunderstorm was located over Gull Rock, or 28 miles northeast of Cedar Island, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Gull Rock, New Holland, Nebraska, Lake Landing and Middletown. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Newport. LAT...LON 3529 7618 3543 7628 3556 7602 3544 7592 TIME...MOT...LOC 2122Z 238DEG 14KT 3539 7612 $$ DAG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 15, 2:41 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 15, 2:41 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 241 PM EDT Tue Jun 15 2021 .SYNOPSIS... A cold front will continue to push through the area this evening and offshore late tonight. High pressure will build over the area mid to late week. Another cold front will approach the area this weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 245 PM Tue...Svr Thunderstorm Watch in effect for most of Eastern NC through 7 PM this evening. Latest sfc analysis shows cold front extending from Oregon Inlet down through Washington and into Kenansville this afternoon. Aloft, a unusually amplified (for this time of year) mid level trough will continue to move through the Carolinas. The front will interact with the sea breeze to create a corridor of favorable low level convergence beneath impressive upper level divergence across the area to support the threat of svr tstms. Mesoanalysis shows ML CAPE values 2-2500 J/kg along and east of Hwy 17, with bulk eff shear 40-50 kt. This combined with the steep low level lapse rates is allowing convection to become more organized this afternoon. Strong to severe thunderstorms with large hail and damaging wind gusts the main threats through early this evening, best chances along the east of Hwy 17. Localized very heavy rainfall will also be possible with PW values around 2" and an environment favorable for training and backbuilding cells. 12z PWAT on MHX sounding this morning around 1.75". The CAMs are picking up on this with local QPF amounts of around 3" which would lead to flooding of poor drainage areas. The showers and storms should be mostly offshore by 11 PM followed by clearing skies and diminishing winds behind the front. Areas of fog could develop early Wed morning in response to the wet soils and radiational cooling, though confidence is low at this time. Lows will be in the low to mid 60s inland to the mid to upper 60s beaches. && .SHORT TERM /WEDNESDAY/... As of 245 PM Tue...Sfc front will linger south of the area Wed as another front approaches the area along with stronger shortwave energy rounding the base of the upper trough. The combination of a secondary front moving in late in the day, sea breeze and upper level support will be enough to support scattered shower and tstm development during the afternoon. Best tstm chances along and east of Hwy 17 near better instability. Svr threat looks minimal given the modest instability and drier air, though still good amt of shear around. Temps a few deg cooler, with highs generally 80-85 deg. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... As of 330 AM Tuesday...Lower chances for showers and thunderstorms will again be possible Thursday, followed by a period of drier weather into the first part of the weekend. Saturday will be quite hot with highs well into the 90s. Our next shot of rain will come later in the weekend and especially early next week. Wednesday night and Thursday...By Thursday chances continue to decrease, but a few storms are still possible especially along the sea breeze. Temps this period will be fairly seasonable or in the middle to upper 80s. Friday/Saturday...High pressure will build across our area Friday, and off the coast by Saturday, supporting a dry forecast. Temps will inch toward 90 Friday, and as the high slides off the coast Saturday, a strong southwest flow will support highs well into the 90s most of the area. With the southwest flow, 90s are even likely across the northern Outer Banks. Sunday/Monday...An area of disturbed weather in the Gulf later this week, will gradually lift northeastward in the steering flow around a bermuda high off the coast. A general increase in shower chances later Sunday, but especially next week along with slightly lower temperatures can be expected. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SHORT TERM /through Wednesday/... As of 245 PM Tue...VFR conditions currently across the terminals. Conditions should remain VFR outside scattered to numerous showers and thunderstorms which will be most widespread in the through early this evening. The storms will produce strong wind gusts and hail along with torrential rains and occasional sub VFR conditions. Best tstm chances at OAJ and EWN. Conditions at the TAF sites will briefly improve late this evening but radiational cooling could lead to the development of areas of fog late early Wed morning in places that receive rain. Did not include in the forecast at this time due to low confidence. Scattered diurnal showers and storms expected again Wed afternoon. LONG TERM /Wednesday night through Sunday/... As of 330 AM Tuesday...Mainly VFR conditions this period. Scattered storms possible again Thursday. Patchy fog will also be possible during the late night/early morning hours during this period, especially at terminals that see rainfall. Drier weather Friday and Saturday. && .MARINE... SHORT TERM /through Wednesday/... As of 245 PM Tue...Svr tstm watch in effect through 7 PM for coastal waters, sounds and rivers. Front is pushing through the waters this afternoon...with N/NE winds 10-15 kt north of Oregon Inlet and SW winds 5-15 kt south, with seas 2-4 ft. The front will cross the remainder of the waters tonight with winds becoming N/NE 10-15 kt in the evening then diminishing to NW 5-10 kt late tonight. An area of strong to severe thunderstorms with strong winds and/or large hail, and frequent lightning will be moving through the waters ahead of the cold front through early evening. N/NW winds generally 10 kt or less Wed morning, becoming variable NE-SW during the afternoon. Seas will be 2-4 ft through Wed but will be locally much higher in vicinity of thunderstorms. LONG TERM /Wednesday night through Sunday/... As of 330 AM Tuesday...Good boating conditions on the waters through Friday with winds generally less than 10 kts and seas 4 feet or less. Conditions on the waters go down by Saturday as strong southwest winds develop over the waters. With a cold front just south or near our southern waters through the period, winds will be quite variable through Thursday. Generally speaking northeast to east winds will be likely north of Cape Hatteras, with winds having a more southerly component down toward Onslow Bay. Winds will generally be 5 to 10 kts, but a few gusts to 15 kts are possible each afternoon into the evening during our peak heating. Light winds continue Friday, with a more prominent southeast flow over all waters. Seas through the period run 2 to 4 feet early, closer to 2 feet later in the week. The period of concern will start Saturday with small craft conditions likely especially our coast waters, as a pronounced southwest flow develops. With winds of 20 to 25 kts, seas will build to 6 feet late. All data supports elevated seas and strong southwest winds into early next week. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...JME/CQD SHORT TERM...CQD LONG TERM...EH/SK AVIATION...CQD/EH MARINE...CQD/EH
Hazardous weather outlook, Jun 15, 4:35 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 435 PM EDT Tue Jun 15 2021 NCZ047-081-094-195-196-198-199-204-162045- Mainland Dare-Mainland Hyde-Pamlico-West Carteret-East Carteret- Inland Onslow-Coastal Onslow-Ocracoke Island- 435 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered to numerous thunderstorms capable of producing damaging winds, large hail, and torrential downpours are expected this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-162045- Northern Outer Banks-Hatteras Island- 435 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Severe Thunderstorm Watch. Numerous thunderstorms capable of producing damaging winds, large hail, and torrential downpours are expected this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>046-079-080-090>092-193-194-162045- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones- Northern Craven-Southern Craven- 435 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 15, 4:02 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM MARINE TSTM WIND FAIRFIELD HARBOR 35.06N 76.95W
06/15/2021 M43 MPH CRAVEN NC PUBLIC
PUBLIC WEATHER STATION REPORTED A 37 KNOT
MARINE THUNDERSTORM WIND GUST IN FAIRFIELD
HARBOR.
&&
DAGLocal storm report, Jun 15, 4:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 3 SW POLLOCKSVILLE 34.98N 77.26W
06/15/2021 JONES NC EMERGENCY MNGR
JONES COUNTY EMERGENCY MANAGEMENT REPORTED
TREES DOWN ON LEES CHAPEL RD.
&&
DAGLocal storm report, Jun 15, 4:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 2 WSW POLLOCKSVILLE 35.00N 77.25W
06/15/2021 JONES NC EMERGENCY MNGR
JONES COUNTY EMERGENCY MANAGER REPORTED
NUMEROUS TREES DOWN WITH ROOF DAMAGE TO
OUTBUILDINGS ON HWY 58 S JUST BEFORE
POLLOCKSVILLE.
&&
DAGLocal storm report, Jun 15, 4:42 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 WSW POLLOCKSVILLE 35.00N 77.25W
06/15/2021 M1.00 INCH JONES NC EMERGENCY MNGR
JONES COUNTY EMERGENCY MANAGER OBSERVED DIME
TO QUARTER SIZED HAIL ON HWY 58 S JUST
BEFORE POLLOCKSVILLE. TIME BASED ON RADAR.
&&
DAGLocal storm report, Jun 15, 4:55 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM MARINE TSTM WIND MOREHEAD CITY 34.72N 76.73W
06/15/2021 M49 MPH CARTERET NC PUBLIC
PUBLIC PERSONAL WEATHER STATION OBSERVED A
43 KNOT MARINE THUNDERSTORM WIND GUST IN
DOWNTOWN MOREHEAD CITY.
&&
DAGSpecial weather statement, Jun 15, 5:22 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 522 PM EDT Tue Jun 15 2021 NCZ081-152200- Mainland Hyde- 522 PM EDT Tue Jun 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HYDE COUNTY... At 522 PM EDT, a strong thunderstorm was located over Gull Rock, or 28 miles northeast of Cedar Island, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Gull Rock, New Holland, Nebraska, Lake Landing and Middletown. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Newport. LAT...LON 3529 7618 3543 7628 3556 7602 3544 7592 TIME...MOT...LOC 2122Z 238DEG 14KT 3539 7612 DAG
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:57 PM EDT | Special Weather Statement | MHX | Duplin | 33 min |
| Jun 15, 2:36 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 24 min |
| Jun 15, 2:54 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 51 min |
| Jun 15, 3:30 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 30 min |
| Jun 15, 3:37 PM EDT | Special Marine Warning | MHX | 38 min | |
| Jun 15, 3:51 PM EDT | Special Marine Warning | MHX | 54 min | |
| Jun 15, 3:52 PM EDT | Special Marine Warning | MHX | 83 min | |
| Jun 15, 6:08 PM EDT | Areal Flood Advisory | MHX | Dare | 2 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.